Alert archive / New Mexico / Special Weather Statements in 2021
Special Weather Statement, NWS Albuquerque, NM
NWS Albuquerque, NM issued this special weather statement at May 16, 2021, 5:13 PM MDT for Union County, New Mexico. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2021, 5:13 PM MDT (23:13 UTC)
- Expired
- May 16, 2021, 5:45 PM MDT
- In force
- 32 min
- Issued by
- NWS Albuquerque, NM
County Union County, NM
The radar
The Cannon AFB radar (KFDX), 206 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.2 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1470 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
086
WWUS85 KABQ 162313
SPSABQ
Special Weather Statement
National Weather Service Albuquerque NM
513 PM MDT Sun May 16 2021
NMZ230-162345-
Union County-
513 PM MDT Sun May 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UNION COUNTY UNTIL 545 PM
MDT...
At 513 PM MDT, Doppler radar was tracking strong thunderstorms about
8 miles southwest of Mount Dora, or 21 miles west of Clayton, moving
east at 15 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Clayton Lake State Park and Mount Dora.
This includes Highway 64 between Mile Markers 405 and 425.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern New Mexico.
LAT...LON 3629 10325 3624 10386 3650 10388 3650 10387
3652 10385 3653 10387 3655 10387 3656 10386
3657 10382 3656 10379 3657 10379 3662 10328
TIME...MOT...LOC 2313Z 261DEG 11KT 3641 10357
$$
ShoemakeWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at May 16, 3:05 PM MDT, 2 hours 8 minutes earlier.
Area forecast discussion, May 16, 3:05 PM MDT, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 305 PM MDT Sun May 16 2021 .SYNOPSIS... Strong to severe thunderstorms will be possible this evening and again Monday afternoon and evening across northeast and east central New Mexico. Large hail and damaging wind gusts will be the main threats. Thunderstorm coverage will decrease somewhat on Tuesday, and moreso on Wednesday and Thursday. However, by the end of the week, a dryline will set up over eastern New Mexico, increasing the concern for severe weather potential once again. As this occurs, drier and breezy conditions will return to western New Mexico. Near to below normal temperatures are expected this week. && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)... Much less convection today compared to yesterday. It's confined to the northeast and will only expand south into the east central plains through the rest of the afternoon and evening. There's a decent chance of a few strong to severe storms in the far eastern plains near the TX border through about 8 pm MDT. This includes the area from Capulin to Tucumcari and Clovis. The showers and storms will mostly end by midnight, but a few showers will linger in the northeast through the wee hours of the morning, behind a back door cold front. Elsewhere, it will be dry and pleasantly cool tonight. The back door cold front will make it to the east slopes of the central mountains by sunrise and may spill into the RGV. The higher resolution models favor this scenario. Even so, the east wind will be pretty light and the increased low level moisture will mix out quickly. Monday afternoon will be another day of tracking the dry line eastward and seeing where the storms initiate. The east will be favored again and there could be another round of severe storms over the far eastern plains. Convection will continue into Monday night. LONG TERM...(TUESDAY THROUGH SATURDAY)... The upper level low, as well as some weak vort lobes around the main low, will generally shift eastward across northern NM on Tuesday. Though showers and thunderstorms could occur just about anywhere, the main focus will be across northeast NM along and behind the surface boundary that will continue to be draped over the area. A brief strong storm will be possible across the area thanks to steep lapse rates beneath the upper low, but lack of shear will keep storms from becoming too organized. Storms will taper off Tuesday night. Weak shortwave ridging will build over the area on Wednesday. Sufficient moisture will remain for storms to develop, though coverage will be less than on Tuesday. The main focus area will be across the northeast once again. Thursday should be the quietest day of the week in terms of convection. A Pacific low will move into the Great Basin, resulting in dry, southwesterly flow over NM. Virga and/or a few showers or thunderstorms are possible, but breezy southwesterly winds may be the bigger story. As the Pacific low wobbles around the Great Basin Friday and Saturday, southwesterly flow will persist over NM. Meanwhile, low level southerly or sse'ly flow will pull Gulf moisture into at least eastern NM. With daytime heating/mixing, the dryline should sharpen each afternoon. As it mixes eastward, strong to severe thunderstorm development along it will be possible. Meanwhile, drier and windier conditions will prevail across western NM. CHJ/34 && .FIRE WEATHER... Less shower and thunderstorm activity today with the main focus in the Northeast and far East Central Plains, where severe weather is possible through the evening. A back door cold front will drop into the east tonight and may reach the east slopes of the central mountains by sunrise. It could spill into the RGV but east winds would be light, and any increase in low level moisture will mix out quickly. With a bit more moisture to work with in the east, there should be a bit more coverage in showers and storms Monday afternoon. And again there is a threat for severe weather near the TX border. Meanwhile the upper low to our west will drift over NM late Monday and hang around through Tuesday before it shifts to the northeast. That means more showers and thunderstorms Tuesday and even into Wednesday. A little drier air makes it into NM Thursday before another storm impacts our weather starting Friday. This includes strong winds over NM and dry conditions in the west through Sunday. This will be the days that could see critical fire weather conditions in the western zones. The east will be another story as showers and thunderstorms continue Friday through Sunday with the dry line moving back and forth every day. CHJ && .AVIATION... 18Z TAF CYCLE VFR conditions are expected for the most part over the next 24 hours. There will a couple of exceptions. Showers and thunderstorms will develop this afternoon over eastern areas, from the east slopes of the central mountain to the TX border. A few of these storms could be strong to severe in the northeast, possibly including KTCC. Wind gusts could reach 50kts and hail around and over 1.00 inch in diameter. Brief MVFR to IFR cigs expected with the strongest storms. Convection will slowly end tonight except in the northeast where showers could linger through the night. Patchy low clouds and fog with MVFR conditions are possible tonight. Another round of storms on Monday. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 44 76 47 70 / 5 10 5 20 Dulce........................... 37 74 36 63 / 10 20 10 50 Cuba............................ 41 71 40 66 / 10 20 5 30 Gallup.......................... 36 70 38 71 / 0 10 10 30 El Morro........................ 35 66 37 66 / 0 10 10 30 Grants.......................... 36 71 38 69 / 0 20 10 30 Quemado......................... 38 67 39 68 / 0 20 10 40 Magdalena....................... 47 73 47 70 / 0 10 5 30 Datil........................... 42 67 42 68 / 0 20 10 40 Reserve......................... 35 73 34 72 / 0 20 5 40 Glenwood........................ 48 76 47 77 / 0 20 5 30 Chama........................... 34 68 32 56 / 10 30 20 60 Los Alamos...................... 49 69 45 63 / 10 20 10 40 Pecos........................... 46 71 41 65 / 10 30 10 40 Cerro/Questa.................... 45 66 39 59 / 20 60 30 70 Red River....................... 35 61 30 52 / 20 60 40 80 Angel Fire...................... 31 62 28 57 / 20 60 30 70 Taos............................ 40 71 34 65 / 10 50 20 60 Mora............................ 38 66 34 61 / 20 60 20 60 Espanola........................ 49 78 46 70 / 10 30 10 40 Santa Fe........................ 49 72 44 66 / 10 20 10 40 Santa Fe Airport................ 46 75 42 69 / 10 20 5 30 Albuquerque Foothills........... 56 77 53 72 / 5 10 5 20 Albuquerque Heights............. 55 78 51 73 / 5 10 5 20 Albuquerque Valley.............. 54 80 50 75 / 5 10 5 20 Albuquerque West Mesa........... 55 78 51 73 / 5 10 5 20 Belen........................... 51 80 49 76 / 5 10 5 20 Bernalillo...................... 53 81 50 75 / 10 10 5 30 Bosque Farms.................... 52 80 48 75 / 5 10 5 20 Corrales........................ 54 80 51 75 / 5 10 5 20 Los Lunas....................... 52 79 50 76 / 5 10 5 20 Placitas........................ 55 76 51 71 / 10 10 5 30 Rio Rancho...................... 54 79 50 73 / 10 10 5 20 Socorro......................... 52 81 52 79 / 0 10 5 20 Sandia Park/Cedar Crest......... 49 69 47 67 / 5 10 5 30 Tijeras......................... 49 73 46 71 / 5 10 5 30 Edgewood........................ 46 74 42 69 / 5 10 10 30 Moriarty/Estancia............... 43 76 39 71 / 5 10 10 30 Clines Corners.................. 43 71 40 67 / 10 20 10 30 Mountainair..................... 45 72 42 70 / 5 10 5 20 Gran Quivira.................... 45 71 43 70 / 5 10 5 20 Carrizozo....................... 54 76 49 75 / 0 10 5 20 Ruidoso......................... 47 70 44 69 / 0 10 5 30 Capulin......................... 42 66 38 65 / 40 60 60 70 Raton........................... 44 70 39 65 / 40 60 50 70 Springer........................ 44 71 40 66 / 30 60 40 70 Las Vegas....................... 42 70 38 64 / 20 50 20 50 Clayton......................... 49 73 46 69 / 60 40 60 60 Roy............................. 46 73 43 66 / 40 40 30 50 Conchas......................... 51 79 50 73 / 30 30 20 40 Santa Rosa...................... 50 79 48 74 / 20 20 10 30 Tucumcari....................... 53 81 51 76 / 30 30 30 30 Clovis.......................... 52 83 50 77 / 20 10 10 30 Portales........................ 52 85 50 79 / 10 10 10 20 Fort Sumner..................... 51 84 50 79 / 10 10 10 20 Roswell......................... 56 87 53 84 / 5 10 5 20 Picacho......................... 53 80 49 75 / 0 10 5 20 Elk............................. 50 77 46 72 / 0 5 5 20 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, May 16, 4:06 AM MDT, 13 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 406 AM MDT Sun May 16 2021 NMZ201>241-171015- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 406 AM MDT Sun May 16 2021 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms this afternoon and evening across the east central and northeast plains, where large hail and damaging winds are possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a slight risk of severe thunderstorms Monday afternoon and evening across the east central and northeast plains, where large hail and damaging winds are possible. Critical fire weather conditions may develop across western New Mexico late week into Saturday. Dryline thunderstorms may become severe late week into Saturday, especially across the eastern plains near the Texas border. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today and Monday for the east central and northeast plains due to the potential for severe thunderstorms. 11
In the hours before
Special weather statement, May 16, 12:55 PM MDT, 4 hours 18 minutes before
Special Weather Statement National Weather Service Albuquerque NM 1255 PM MDT Sun May 16 2021 NMZ230-161930- Union County- 1255 PM MDT Sun May 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL UNION COUNTY UNTIL 130 PM MDT... At 1255 PM MDT, Doppler radar was tracking a strong thunderstorm near Grenville, or 17 miles southeast of Des Moines, moving north at 5 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Grenville and Mount Dora. This includes Highway 64 between Mile Markers 399 and 414. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3649 10347 3661 10370 3685 10361 3674 10328 TIME...MOT...LOC 1855Z 196DEG 6KT 3666 10355 Shoemake
Special weather statement, May 16, 3:37 PM MDT, 1 hour 36 minutes before
Special Weather Statement National Weather Service Albuquerque NM 337 PM MDT Sun May 16 2021 NMZ230-162200- Union County- 337 PM MDT Sun May 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN UNION COUNTY UNTIL 400 PM MDT... At 336 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles east of Gladstone, or 29 miles south of Des Moines, moving northeast at 15 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Union County. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for northeastern New Mexico. LAT...LON 3624 10377 3638 10389 3656 10361 3628 10344 TIME...MOT...LOC 2136Z 246DEG 11KT 3634 10377 Shoemake
Special weather statement, May 16, 4:02 PM MDT, 1 hour 11 minutes before
Special Weather Statement National Weather Service Albuquerque NM 402 PM MDT Sun May 16 2021 NMZ227-230-162230- Union County-Johnson and Bartlett Mesas Including Raton Pass- 402 PM MDT Sun May 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION COUNTY UNTIL 430 PM MDT... At 402 PM MDT, Doppler radar was tracking a strong thunderstorm near Branson, or 15 miles north of Des Moines, moving east at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be possible with this storm. This storm will remain over mainly rural areas of northwestern Union County. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for northeastern New Mexico. LAT...LON 3689 10358 3688 10400 3700 10400 3700 10361 TIME...MOT...LOC 2202Z 267DEG 12KT 3698 10384 Shoemake
Special weather statement, May 16, 4:44 PM MDT, 29 minutes before
Special Weather Statement National Weather Service Albuquerque NM 444 PM MDT Sun May 16 2021 NMZ227-230-162315- Union County-Johnson and Bartlett Mesas Including Raton Pass- 444 PM MDT Sun May 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UNION COUNTY UNTIL 515 PM MDT... At 443 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles south of Grenville, or 23 miles southeast of Des Moines, moving northeast at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Grenville and Mount Dora. This includes Highway 64 between Mile Markers 396 and 419. PRECAUTIONARY/PREPAREDNESS ACTIONS... Accumulations of small hail on roads can create very slick and hazardous driving conditions. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for northeastern New Mexico. LAT...LON 3627 10373 3654 10396 3673 10356 3643 10331 TIME...MOT...LOC 2243Z 222DEG 7KT 3645 10366 Shoemake
Special weather statement, May 16, 5:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
513 PM MDT Sun May 16 2021
NMZ230-162345-
Union County-
513 PM MDT Sun May 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UNION COUNTY UNTIL 545 PM
MDT...
At 513 PM MDT, Doppler radar was tracking strong thunderstorms about
8 miles southwest of Mount Dora, or 21 miles west of Clayton, moving
east at 15 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Clayton Lake State Park and Mount Dora.
This includes Highway 64 between Mile Markers 405 and 425.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern New Mexico.
LAT...LON 3629 10325 3624 10386 3650 10388 3650 10387
3652 10385 3653 10387 3655 10387 3656 10386
3657 10382 3656 10379 3657 10379 3662 10328
TIME...MOT...LOC 2313Z 261DEG 11KT 3641 10357
ShoemakeThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 6:26 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 34 min |
| May 16, 12:55 PM MDT | Special Weather Statement | ABQ | Union | 35 min |
| May 16, 3:37 PM MDT | Special Weather Statement | ABQ | Union | 23 min |
| May 16, 3:54 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 51 min |
| May 16, 4:44 PM MDT | Special Weather Statement | ABQ | Union | 31 min |
| May 16, 4:54 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 51 min |
| May 16, 5:41 PM MDT | Special Weather Statement | ABQ | Union | 34 min |
| May 16, 5:42 PM MDT | Special Weather Statement | ABQ | Union | 33 min |
Nearby
Special Weather Statements in New Mexico, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.